Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 10 of 10 Posts

·
Registered
Joined
·
206 Posts
Discussion Starter · #1 ·
My doctor prescribed me Elavil to see how it will work for my ibs-d along with my anxiety. He said it is an older medication but he has seen good results with it in other patients. I am taking the generic form and will probably start it tonight or tomorrow night to see how it affects me before I take it during the day if at all possible. I was just wanting to know of anyones experience with Elavil good or bad. I am hoping it will work on both issues for me.
 

·
Registered
Joined
·
34,955 Posts
Generally you want to take it at bedtime rather than during the day. It tends to make people sleepy and usually at lower doses you take once a day so might as well take it when you want to be sleepy anyway.
 

·
Registered
Joined
·
3 Posts
Do any of these drugs make you dependent on them in the long term?I'm a 20 year old student whose IBS has made me so panicy, so anxious, that often I refuse to leave the house.I want to feel calm about venturing out but always think "what if I get sick on the bus/train/in the city"If the dr prescribes meds for the anxiety... I want to know whether I'll be addicted or dependent for the rest of life.
 

·
Registered
Joined
·
34,955 Posts
Antidepressants for Anxiety do not cause the sort of dependence that things like tranquilizers can (where you need more and more of the drug until you need rehab and detox to get off them so you can get back to having a functional life. And even with the addictive meds for anxiety most people do NOT become addicted, but some will).However, like a lot of medications it takes over some of your bodies normal function and so you need to stop them in stages so your body takes over making things without the drug telling them to. You have to let the bodies normal process reboot, and that takes awhile. It isn't addiction in the classic sense, but some people will not take anything that might have some process to come off. It you can't go cold turkey without symptoms they won't take it (but most of them still drink coffee/soda and you usually get headaches if you cold turkey on the caffeine, so for some reason if it is a pill it is scary but it if is a $4 latte it is OK.
)Some of the antidepressants have to be tapered off to minimize the symptoms as your body reboots the "gotta make that stuff" system. It just depends on how something interacts with your natural and normal feedback systems to get the right amount of stuff (whichever chemical signal the drug effects) at the right time and in the right places.Going to therapy or working on lifestyle changes that will reduce/control the anxiety while on the meds will give you more opportunity to get off them than just doing nothing at all and letting the drug do all the work. If you don't do something in addition to control the anxiety it will be the same when you stop medication as it was when you started it. However, a lot of people need to use medications to control it enough to learn what exercise level and what therapeutic techniques work for them. Often they take awhile to work out the right combo and when you are so anxious you can even do that kind of work you can't get better.
 

·
Registered
Joined
·
206 Posts
Discussion Starter · #5 ·
So far on this medication its making me feel in a fog the next day and very very irritable. I don't think I will be able to make it the whole 30days on them feeling this way. My body is soooo sensitive to medication.
 

·
Registered
Joined
·
476 Posts
It's only been 4 days though, maybe give it a bit more time?What dosage are you on?Maybe try cutting it back til you get over this initial stage?
 

·
Registered
Joined
·
206 Posts
Discussion Starter · #7 ·
I take one 25mg a day. Maybe I can cut it into half and see how that works. I didnt even think about doing that.
 

·
Registered
Joined
·
34,955 Posts
Usually the worst of the sleepy is something people get over after a week or so rather than something that gets worse over time. Some people do better starting low and working up.
 

·
Registered
Joined
·
213 Posts
HOw's it going on the Elavil? I'm on 20mg and so far so good, though the effects seem to wear off quickly and I may have to go up to 30mg to keep the diarrhoea at bay (I take loperamide daily too). Am quite tired all the time though but am not sure if this is caused by the tablets.
 

·
Registered
Joined
·
3 Posts
I was on Elavil (generic is Amitriptyline) for about six months for my IBS. I had several blessed years with only mild symptoms, but after traveling, my IBS kicked into high gear and I had the worst diarrhea I could remember. After a month or two of trying to work through it on my own, my doctor prescribed 10mg/day of Elavil, taken in the evening (it can make you sleepy).After a few days on the Elavil, I. Felt. Wonderful. Better than I had in months. The pain was no longer noticeable. I had energy (probably because I was also sleeping better). I was more optimistic about life in general - hard to argue that I'd probably had some depression since being unable to control my own body. I felt upbeat, happy most days, and the best improvement - I didn't have routine cramping after every meal, no matter what I ate.The only side effect for me was that it did spur constipation, which I'd never had before (always been IBS-D). However, increasing my fiber (which I'd never been able to do before) and using Miralax when needed helped to work that out. After some trial and error with the Miralax and fiber, I found a happy medium that worked for me. Instead of having a problem at least every other day, I was now only having one "bad" day every two weeks or so.I recently went off of the Elavil with my doctor's ok because I plan to try to get pregnant soon, and there is some risk of birth defects. However, if I ever have a resurgence in the future, I know I'll go back to it.
 
1 - 10 of 10 Posts
Top